Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2017, 7:21 PM CDT for Brown County, Day County, South Dakota. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2017, 7:21 PM CDT (00:21 UTC)
- Expired
- Jun 18, 2017, 7:37 PM CDT
- In force
- 16 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, SD, Day County, SD
The radar
The Aberdeen radar (KABR), 26 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:22 PM CDT | HAIL 1 | 6 S Houghton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
648 WUUS53 KABR 190021 SVRABR SDC013-037-190100- /O.NEW.KABR.SV.W.0050.170619T0021Z-170619T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Aberdeen SD 721 PM CDT SUN JUN 18 2017 The National Weather Service in Aberdeen has issued a * Severe Thunderstorm Warning for... Western Day County in northeastern South Dakota... Northeastern Brown County in northeastern South Dakota... * Until 800 PM CDT * At 720 PM CDT, a severe thunderstorm was located near Sand Lake Wildlife Refuge, or 18 miles north of Groton, moving southeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Groton, Putney, Sand Lake Wildlife Refuge and Houghton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4573 9836 4580 9818 4549 9790 4540 9816 TIME...MOT...LOC 0020Z 329DEG 27KT 4570 9822 HAIL...1.00IN WIND...<50MPH $$ Wise
1 follow-up statement
915
WWUS53 KABR 190037
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
737 PM CDT SUN JUN 18 2017
SDC013-037-190047-
/O.CAN.KABR.SV.W.0050.000000T0000Z-170619T0100Z/
Day SD-Brown SD-
737 PM CDT SUN JUN 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAY AND NORTHEASTERN
BROWN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4573 9836 4580 9818 4549 9790 4540 9816
TIME...MOT...LOC 0036Z 329DEG 27KT 4559 9813
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:09 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 18, 7:09 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 709 PM CDT Sun Jun 18 2017 .UPDATE... Issued at 706 PM CDT Sun Jun 18 2017 No major changes planned for the evening forecast. A few strong thunderstorms are moving into northeast SD. Storms are expected to dissipate after sunset. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 247 AM CDT Sun Jun 18 2017 More or less a carbon copy forecast from the last few days with northwest flow aloft and cool mid level temperatures resulting in a northwest breeze, and mainly diabatically driven shower activity. MLCAPE values are only on the order of 200-500 j/kg - skinny throughout the profile, so will continue to mention thunder but severe weather is unlikely. CAM solutions show less coverage and a concentration that is farther east as compared to yesterday (Saturday). Otherwise not much of note in the short term. .LONG TERM...(Tuesday Evening through Saturday) Issued at 247 AM CDT Sun Jun 18 2017 The period starts off with a fairly meridional mid level flow across the conus. However, the pattern starts to flatten out during the period. Probably the main chance for pcpn will fall into the Wednesday through Friday time frame. But, that said, the models are not particularly complimentary on the small scale details and thus timing/positioning of ll fronts, etc, is of low confidence. Internal model blend will suffice for now. Temperatures will begin the period near to above normal, but then will trend to below normal for the latter half of the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 706 PM CDT Sun Jun 18 2017 VFR conditions are expected through the period. KATY or KABR may see an isolated shower or thunderstorm early this evening before sunset. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Connelly LONG TERM...TDK AVIATION...Wise
Hazardous weather outlook, Jun 18, 3:10 AM CDT, 16 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 310 AM CDT Sun Jun 18 2017 SDZ003-004-009-015-016-033>036-045-048-051-190815- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman-Buffalo- 310 AM CDT Sun Jun 18 2017 /210 AM MDT Sun Jun 18 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ005>008-010-011-017>023-037-190815- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- 310 AM CDT Sun Jun 18 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A isolated to scattered weak thunderstorms could develop in the heat of the afternoon. No hazardous weather is anticipated. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Special weather statement, Jun 18, 7:05 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Aberdeen SD 705 PM CDT SUN JUN 18 2017 SDZ007-008-011-190045- Marshall SD-Day SD-Roberts SD- 705 PM CDT SUN JUN 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS... NORTHEASTERN DAY AND CENTRAL MARSHALL COUNTIES UNTIL 745 PM CDT... At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near Britton, moving southeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Britton, Waubay, Roslyn, Eden, Grenville, Lake City, Enemy Swim Housing, Waubay Lake, Minnewasta Lake, Cattail Lake, Rudebusch Corner, Blue Dog Lake, Piyas Lake, Waubay Wildlife Rec Area, Enemy Swim Lake, Fort Sisseton State Park, Campbell Slough, Rush Lake, Roy Lake Rec Area and Pickerel Lake Rec Area. LAT...LON 4582 9781 4591 9759 4542 9708 4528 9741 TIME...MOT...LOC 0004Z 328DEG 35KT 4581 9765 Wise
Special weather statement, Jun 18, 7:12 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Aberdeen SD 712 PM CDT SUN JUN 18 2017 SDZ006-007-190100- Marshall SD-Brown SD- 712 PM CDT SUN JUN 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES UNTIL 800 PM CDT... At 712 PM CDT, Doppler radar was tracking a strong thunderstorm over Sand Lake Wildlife Refuge, or 20 miles southeast of Ellendale, moving southeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Columbia, Claremont, Putney, Sand Lake Wildlife Refuge and Houghton. LAT...LON 4577 9843 4586 9821 4563 9793 4549 9824 TIME...MOT...LOC 0012Z 329DEG 25KT 4576 9827 Wise
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:05 PM CDT | Special Weather Statement | ABR | Marshall | 40 min |
| Jun 18, 7:12 PM CDT | Special Weather Statement | ABR | Brown | 48 min |
| Jun 18, 7:40 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 18 min |
| Jun 18, 8:11 PM CDT | Special Weather Statement | ABR | Day | 34 min |
| Jun 18, 8:53 PM CDT | Special Weather Statement | ABR | Codington | 37 min |
| Jun 18, 10:06 PM CDT | Special Weather Statement | ABR | Brown | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.